North Dakota, 2011

Tornadoes and Flash Flood in North Dakota, July 8, 2011

July 8, 2011 · NWS BIS · 19 events in 10 counties and zones

Tornado Watch number 611 was issued in the early afternoon in anticipation of an increasing threat for thunderstorms across west and central North Dakota for the afternoon and evening hours of July 8th. Destabilization occurred behind a northward advecting warm front, where storms eventually developed across the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$575,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 611 was issued in the early afternoon in anticipation of an increasing threat for thunderstorms across west and central North Dakota for the afternoon and evening hours of July 8th. Destabilization occurred behind a northward advecting warm front, where storms eventually developed across the south. Veering low level winds in the warm sector also created an environment conducive for tornado development. Numerous severe weather warnings were issued. Six tornadoes occurred during this event and all were rated EF0 as there were no damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 8, 5:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
632 AM CDT FRI JUL 8 2011

.UPDATE...
FEW CHANGES TO GRIDS.

&&

.DISCUSSION...
CHANGED DIURNAL TEMPERATURE TRENDS.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE EXTENDING FROM SOUTHERN CANADA WILL
CONTINUE TO MOVE EAST ACROSS NORTH DAKOTA TODAY. CURRENTLY...AHEAD
OF THIS TROUGH...THERE IS AN AREA OF LIGHT TO MODERATE RAIN THAT IS
MOVING NORTHEAST AND WILL AFFECT KISN WITHIN THE HOUR. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP...SOME WHICH MAY
BECOME SEVERE...LATER THIS MORNING INTO THE EARLY AFTERNOON ACROSS
ALL AERODROMES. THE TIMING OF THE DEVELOPMENT WILL BE 17Z TO 18Z
NEAR KISN AND KDIK...19Z TO 20Z NEAR KMOT AND KBIS...AND FINALLY
NEAR KJMS BY 00Z. SOUTHEASTERLY WINDS WILL INCREASE TO NEAR 10 TO 20
KTS LATER THIS MORNING...WITH WINDS BEING THE STRONGEST AND GUSTING
TO NEAR 30 KTS AT KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...LTH
Hazardous weather outlook, Jul 8, 4:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT FRI JUL 8 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
502 AM CDT FRI JUL 8 2011 /402 AM MDT FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS FAR WESTERN NORTH DAKOTA THIS
MORNING. HOWEVER...A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK IS
POSSIBLE ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY AND
TONIGHT AS ADDITIONAL THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP.
SEVERE THUNDERSTORMS ARE LIKELY TO INITIATE ACROSS FAR WESTERN
NORTH DAKOTA EARLY THIS AFTERNOON...AND SPREAD EAST INTO THE
HIGHWAY 83 CORRIDOR THROUGH THE AFTERNOON AND EARLY
EVENING...POSSIBLY FORMING INTO A LINE OR LARGE COMPLEX INTO THE
TURTLE MOUNTAINS AND JAMES RIVER VALLEY LATE THIS EVENING. VERY
LARGE HAIL...DAMAGING WIND GUSTS AND A FEW TORNADOES ARE POSSIBLE
WITH THESE STORMS. IT SHOULD BE NOTED THAT THE THREAT FOR
TORNADOES IS GREATER TODAY COMPARED TO PREVIOUS EVENTS THUS FAR
THIS SEASON. FURTHERMORE...VERY HEAVY RAINFALL WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY FOR
LOCATIONS ALONG AND EAST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE
JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. PLEASE
CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF
SEVERE WEATHER.

AYD

The radar

The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 heavy rain, 4 hail, 2 thunderstorm wind, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kidder

When
July 8, 6:00 AM CST to 8:00 PM CST
Where
Kidder County, 15.13 mi SSE of Steele
Reported by
Trained Spotter
Coordinates
46.650, -99.770

Heavy rainfall of 4.6 inches was reported 10 miles north of Napoleon. This was a 14 hour rain total.

Hail, Morton

When
July 8, 4:00 PM CST to 4:06 PM CST
Where
Morton County, 4.78 mi NW of New Salem
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.900, -101.490

Tornado, Dunn

When
July 8, 3:35 PM MST to 3:40 PM MST
Where
Dunn County, 7.43 mi SW of Emerson to 6 mi SW of Emerson
Rating
EF0
Path length
1.93 mi
Path width
25 yd
Reported by
Public
Coordinates
47.110, -102.770

Multiple public reports of a tornado were called in to the Dickinson 911 dispatch center. This tornado occurred south of Manning in the open country of Dunn County. No damage was reported. The same thunderstorm complex that produced this tornado in Dunn County produced tornadoes later in Mercer County. See Mercer County tornado entries.

Tornado, Mercer

When
July 8, 4:43 PM CST to 4:48 PM CST
Where
Mercer County, 2.44 mi WNW of Golden Vly to 2.13 mi NNE of Golden Vly
Rating
EF0
Path length
3.13 mi
Path width
40 yd
Reported by
COOP Observer
Coordinates
47.290, -102.120

This tornado occurred in open country northwest of the town of Golden Valley, in Mercer County. No damage was reported. The same thunderstorm complex that produced this tornado in Mercer County produced one earlier, south of Manning in Dunn County, and one later, also in Mercer County, near Beulah. See Dunn County and other Mercer County tornado entries.

Tornado, Mercer

When
July 8, 5:02 PM CST to 5:07 PM CST
Where
Mercer County, 1 mi WNW of Beulah to 3 mi NNE of Beulah
Rating
EF0
Path length
3.16 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
47.276, -101.800

This tornado was reported by law enforcement. It moved near Beulah, Mercer County, just to the west and north of the city. No damage was reported. The same thunderstorm complex that produced this tornado in Mercer County produced one earlier northwest of Golden Valley, Mercer County, and one before that south of Manning in Dunn County. See Dunn County and other Mercer County tornado entries.

Funnel Cloud, Stutsman

When
July 8, 5:35 PM CST to 5:38 PM CST
Where
Stutsman County, 5.92 mi SW of Pingree
Reported by
Public
Coordinates
47.110, -99.010

A public report of funnel clouds appearing then quickly disappearing was received.

Tornado, Morton

When
July 8, 5:38 PM CST
Where
Morton County, 7.48 mi SSW of Ft Rice
Rating
EF0
Path length
0.01 mi
Path width
15 yd
Reported by
Public
Coordinates
46.420, -100.640

A tornado touched the ground near the Cannon Ball River and quickly lifted. It was on the ground for less than one minute. No damage was reported with this tornado.

Hail, Stutsman

When
July 8, 5:43 PM CST to 5:47 PM CST
Where
Stutsman County, 5.92 mi SW of Edmunds
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.190, -99.060

Hail, Stutsman

When
July 8, 5:45 PM CST to 5:48 PM CST
Where
Stutsman County, 8.02 mi E of Woodworth
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.140, -99.130

Lightning, McLean

When
July 8, 5:45 PM CST
Where
McLean County, Garrison
Property damage
$50,000
Reported by
Newspaper
Coordinates
47.650, -101.420

Lightning struck the roof of a house at rural Garrison and started a fire. Damage was significant. The time, location, and damage value are estimated as these details were not provided in the article.

Hail, Stutsman

When
July 8, 5:46 PM CST to 5:49 PM CST
Where
Stutsman County, 7.43 mi WSW of Pingree
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
47.120, -99.060

Tornado, McLean

When
July 8, 5:59 PM CST to 6:00 PM CST
Where
McLean County, 1.46 mi NNW of Underwood to 1.42 mi N of Underwood
Rating
EF0
Path length
0.23 mi
Path width
30 yd
Reported by
Public
Coordinates
47.470, -101.140

A brief tornado touched down near Underwood but did not impact any structures. No damage was reported with this tornado.

Thunderstorm Wind, Emmons

When
July 8, 6:30 PM CST to 6:37 PM CST
Where
Emmons County, 4.48 mi NW of Hazelton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.530, -100.340

A severe thunderstorm wind gust estimated at 60 miles per hour was reported.

Flash Flood, Stutsman

When
July 8, 7:00 PM CST to 11:00 PM CST
Where
Stutsman County, 4.83 mi WSW of Woodworth to 6.93 mi NNW of Woodworth
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
47.131, -99.399

Local area law enforcement reported deep water over Highway 36 west of Pingree. Railroad tracks between Pingree and Woodworth were washed out in several locations.

Heavy Rain, McHenry

When
July 8, 7:20 PM CST to 9:20 PM CST
Where
McHenry County, 4.58 mi W of Bantry
Reported by
Mesonet
Coordinates
48.500, -100.700

Heavy rainfall of 2.5 inches over a two hour period was reported.

Heavy Rain, McHenry

When
July 8, 7:30 PM CST to 9:30 PM CST
Where
McHenry County, 0.46 mi W of Norwich
Reported by
Public
Coordinates
48.250, -100.990

Heavy rainfall of 2.25 inches over a two hour period was reported near Norwich.

Tornado, Logan

When
July 8, 7:35 PM CST to 7:36 PM CST
Where
Logan County, 0.69 mi N of Napoleon to 0.79 mi NNE of Napoleon
Rating
EF0
Path length
0.26 mi
Path width
30 yd
Reported by
Public
Coordinates
46.510, -99.770

A brief tornado touchdown occurred near Napoleon. No structures were impacted, and no damage was reported with this tornado.

Heavy Rain, Emmons

When
July 8, 7:39 PM CST to 9:39 PM CST
Where
Emmons County, 5.55 mi S of Kintyre
Reported by
COOP Observer
Coordinates
46.470, -99.960

Heavy rainfall of 2.3 inches over a two hour period was reported.

Thunderstorm Wind, McIntosh

When
July 8, 9:02 PM CST to 9:07 PM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
46.260, -99.560

Strong thunderstorm winds resulted in several large trees and numerous branches blown down in Wishek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319148, 319135, 319162, 319165, 338791, 319141, 319170, 319142, 319143, 338795, 319145, 319172, 319146, 321851, 319149, 319151, 319174, 319152, 319154.